Wyoming, 2014

Avalanche in Wyoming, January 29, 2014

January 29, 2014 · NWS RIW · 1 event in 1 county or zone

5 hours beginning around 2000MST Wednesday, January 29. 7.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An avalanche in Hoback Canyon closed US Highway 191 for about 3.5 hours beginning around 2000MST Wednesday, January 29. The slide occurred between Hoback Junction and Bondurant near an area known as Cow-of-the-Woods at milepost 156.7. Up to 15 feet of debris was deposited across the roadway in a 40-foot-wide swath. There were no vehicles caught in the slide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 29, 2:58 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jan 29, 2:58 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
258 PM MST WED JAN 29 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY

MAJOR WINTER STORM ONGOING OUT WEST WITH HEAVY SNOW FALLING AND SNOW
PILING UP. SNOWFALL RATES ARE AN EASY INCH PER HOUR IN THE MOUNTAINS
AND THE NORTH HALF OF THE STAR VALLEY. SNOWFALL AMOUNTS OF 3 TO 6
INCHES ARE COMMON BUT IT'S ADDING UP QUICKLY ATTM. THE HEAVIEST SNOW
WILL CONTINUE THROUGH THE EVENING HOURS AS STRONG...MOIST ISENTROPIC
UPGLIDE CONTINUES. THERE COULD BE A LETUP LATER TONIGHT BEFORE
ANOTHER DISTURBANCE MOVES IN THURSDAY MORNING LEADING TO ANOTHER
INCREASE IN SNOWFALL RATES THAT CONTINUE MUCH OF THURSDAY AND
POTENTIALLY INTO THURSDAY EVENING BEFORE SNOWFALL WILL LIKELY START
WINDING DOWN. 1 TO 2 FEET IS EXPECTED IN THE FAR WESTERN MOUNTAINS
WITH 6 TO 12 INCHES IN THE VALLEYS EXCEPT LOCALLY HIGHER AMOUNTS IN
THE NORTHERN STAR VALLEY AND HIGHER WNW FAVORED MOUNTAIN SLOPES.
FURTHER SOUTH...THE SNOW IS WORKING ITS WAY SOUTH THROUGH THE UPPER
GREEN AND CONTINUES ACROSS THE I80 CORRIDOR. IT LOOKS LIKE THE SNOW
WILL CONTINUE IN THE SOUTH THROUGH THURSDAY AS THE NEXT DISTURBANCE
MOVES THROUGH AND POTENTIAL JET COUPLET COMES INTO PLAY. SNOWFALL
DOESN'T LOOK ALL THAT MUCH WITH 1 TO 4 INCHES COVERING PROBABLY ALL
BUT THE HIGHER TERRAIN SOUTH OF I80. FURTHER NORTH...THE FRONTAL
BOUNDARY OVER CENTRAL MONTANA IS EXPECTED TO SAG SOUTH INTO OUR FAR
NRN ZONES AFTER 06Z IN NRN JOHNSON COUNTY AND CLOSER TO 12Z IN THE
NRN BIG HORN BASIN. SNOW WILL FALL IN THE BIGHORNS FROM NOW THROUGH
THURSDAY EVENING AND THEN SPREAD INTO THE LOWER ELEVATIONS BEHIND
OUR MONTANA COLD FRONT. SNOWFALL OF 6 TO 12 INCHES ARE EXPECTED IN
THE BIGHORN MOUNTAINS WITH HIGHER AMOUNTS QUITE POSSIBLE IN THE NW
PART OF THE RANGE. THE LOWER ELEVATIONS WILL LIKELY SEE 1 TO 3
INCHES WITH LOCALLY HIGHER AMOUNTS NEAR THE MONTANA BORDER. THIS
SAME FRONT IS THEN EXPECTED TO SAG SOUTH TOWARDS NATRONA AND FREMONT
COUNTIES LATER TOMORROW AFTERNOON AND REMAIN THURSDAY NIGHT.
APPROACHING DISTURBANCE FROM THE WEST AND POTENTIALLY SOME JET
STREAK DYNAMICS WILL TRY AND GET SNOW GOING BEHIND THE FRONT WITH
THE HIGHEST PROBABILITY IN NATRONA COUNTY. WILL DEFINITELY HAVE TO
WATCH THIS AREA CLOSELY TO SEE HOW THINGS COME TOGETHER TOMORROW.
LITTLE TRICKIER FOR LANDER AND RIVERTON BUT HAVE TO KEEP AT LEAST A
CHANCE IN HERE. CONDITIONS IMPROVE MOST AREAS ON FRIDAY AFTER A
CHILLY START BUT THE NEXT DISTURBANCE IN THE NW FLOW WILL LIKELY
LEAD TO AN INCREASING CHANCE OF SNOW IN THE NW MOUNTAINS.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY

ANOTHER LESSER NORTHERN STREAM SHORTWAVE WILL BE APPROACHING FROM
THE NORTHWEST AND WILL ALIGN ITSELF UP WITH A SOUTHERN STREAM
SHORTWAVE TRACKING SOUTHEAST ACROSS THE DESERT SOUTHWEST BY FRIDAY
NIGHT. THIS NEXT WAVE OF ENERGY WILL SIMPLY PROLONG THE SNOWFALL IN
THE WESTERN MOUNTAINS AND IN THE BIG HORN MTNS THROUGH SATURDAY.
THERE WILL LIKELY BE EMBEDDED AREAS OF LOCALLY HEAVIER SNOWFALL
FRIDAY EVENING IN THE NORTHWEST MTNS WHERE LIFTED INDICES ARE
PROGGED TO BE BELOW ZERO AHEAD OF THE ASSOCIATED SURFACE COLD. SOME
OF THE SNOWFALL COULD SPILL INTO AREAS EAST OF THE
DIVIDE...ESPECIALLY IN THE SOUTHEAST BIG HORN BASIN AND IN JOHNSON
COUNTY...LATE FRIDAY NIGHT AND INTO SATURDAY MORNING AS THE COLD
FRONT PUSHES SOUTH ACROSS AREAS EAST OF THE DIVIDE BEFORE GETTING
HUNG UP ON THE DIVIDE. FOR THE REST OF THE PERIOD THROUGH MID WEEK
NEXT WEEK WE REMAIN UNDER THE NORTHWEST FLOW WITH H7 TEMPS GENERALLY
IN THE TEENS BELOW ZERO EXCEPT THE LOW 20S BELOW ZERO BY WEDNESDAY
IN THE BIG HORN BASIN...JOHNSON COUNTY AND NORTHEAST NATRONA COUNTY
AS YET ANOTHER COLD FRONT INVADES AREAS EAST OF THE DIVIDE WITH THE
FRONT GETTING HUNG UP ON THE EAST SIDE OF THE CONTINENTAL DIVIDE.
JOHNSON COUNTY WILL ONLY SEE HIGH TEMPERATURES IN THE MID TEENS
WEDNESDAY WITH TEMPS NOT QUITE AS COLD ELSEWHERE AS THE COLDEST AIR
WILL BE TO THE NORTHEAST AS IT HAS BEEN SO MUCH OF THE TIME IN THIS
NORTHWESTERLY FLOW PATTERN. THE ASSOCIATED ALBERTA CLIPPER NEXT
WEDNESDAY IS FORECAST TO BE MORE ROBUST BY THE GFS THEN THE EURO AS
THE GFS INDICATES A ROBUST VORT MAX TRACKING SOUTHEAST ACROSS
EASTERN NORTH DAKOTA BY 12Z WED. WITH THE UNCERTAINTY OF THE
STRENGTH OF THIS CLIPPER AND WITH ITS ORIGINS IN THE CANADIAN
PRAIRIE...WILL NOT INCREASE POPS FOR NOW FOR WED. OTHERWISE...WILL
KEEP CHC OF LIGHT SNOW IN THE NW MTNS AND IN THE BIG HORN MTNS
SATURDAY NIGHT THROUGH WED UNDER THE NW FLOW.

.AVIATION.../00Z ISSUANCE/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

MVFR TO IFR...LOCALLY LIFR...CEILINGS AND VISIBILITIES REDUCED IN
SNOW WILL REMAIN ACROSS THE WEST THROUGH EARLY FRIDAY MORNING WITH
MOUNTAINS AND HIGHER TERRAIN OBSCURED. STRONG WINDS WILL PRODUCE
AREAS OF LOW LEVEL WIND SHEAR THROUGH 12Z THURSDAY. CONDITIONS WILL
BEGIN TO IMPROVE LATE THURSDAY NIGHT.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

THE LOWER ELEVATIONS INCLUDING THE AIRPORTS WILL HAVE PREVAILING VFR
CONDITIONS FOR MOST THE TAF PERIOD. CONDITIONS WILL BEGIN AND
DETERIORATE AFTER 20Z THU AT KCOD KBYG KWRL KGEY IN -SN AND GUSTY
NORTH WIND. ALONG AND EAST OF THE CONTINENTAL DIVIDE OVER THE
MOUNTAINS...WIDESPREAD MVFR TO IFR...LOCALLY LIFR... CEILINGS AND
VISIBILITIES REDUCED IN SNOW WILL SPREAD ACROSS THE WEST THROUGH 12Z
THURSDAY WITH MOUNTAINS AND HIGHER TERRAIN OBSCURED.  STRONG WINDS
WILL PRODUCE AREAS OF LOW LEVEL WIND SHEAR ACROSS THE AREA EAST OF
THE DIVIDE.  MVFR TO IFR CEILINGS AND VISIBILITIES REDUCED IN SNOW
WILL CONTINUE IN THE BIGHORN AND WIND RIVER MOUNTAINS THROUGH THE
FORECAST PERIOD.

.FIRE WEATHER...

SNOW AND WIND WILL CONTINUE OUT WEST THROUGH THURSDAY. EAST OF THE DIVIDE...
THERE WILL BE A MIXTURE OF WIND...SNOW AND RAPIDLY CHANGING
CONDITIONS THROUGH THURSDAY. SOME LIGHT SNOW WILL FALL OUT WEST ON
FRIDAY WITH A CHANCE OF LIGHT SNOW EAST OF THE DIVIDE FRIDAY NIGHT
AND SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY WYZ026-028>030.

HIGH WIND WARNING UNTIL 9 PM MST THIS EVENING WYZ019-020.

WINTER STORM WARNING UNTIL 5 AM MST FRIDAY
WYZ001-002-012>015-023>025-027.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST
THURSDAY WYZ010.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THURSDAY WYZ008-009.

&&

SHORT TERM...SKRBAC
LONG TERM...LIPSON
AVIATION...ALLEN
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 29, 12:34 PM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1234 PM MST WED JAN 29 2014

WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1234 PM MST WED JAN 29 2014

...HIGH WIND WARNING FOR SOUTHEAST FREMONT AND NATRONA COUNTIES THIS
AFTERNOON AND EVENING...

...WINTER STORM WARNING FOR THE WEST THROUGH THURSDAY NIGHT...

...WINTER WEATHER ADVISORY FOR SWEETWATER COUNTY UP INTO SUBLETTE
COUNTY THROUGH THURSDAY...

...WINTER WEATHER ADVISORY FOR THE BIGHORN MOUNTAINS THROUGH
THURSDAY EVENING...

...WINTER WEATHER ADVISORY FOR THE LOWER ELEVATIONS OF NORTHERN
JOHNSON COUNTY FROM 11 PM THIS EVENING TO 11 PM THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL BRING SIGNIFICANT SNOW AND BLOWING SNOW
ACROSS WESTERN...NORTH CENTRAL AND SOUTHWEST WYOMING. THIS STORM WILL
ALSO PRODUCE VERY STRONG WINDS IN PLACES...INCLUDING SOUTHEAST
FREMONT INTO NATRONA COUNTIES THIS AFTERNOON AND EVENING. PLEASE SEE
THE WINTER WEATHER AND HIGH WIND PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...SNOW WILL CONTINUE ACROSS THE WEST AND SOME SNOW IS
POSSIBLE EAST OF THE DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOWFALL TOTALS...AND WIND GUSTS OVER 50
MPH.

TEAM RIVERTON

In the hours before

Local storm report, Jan 29, 5:19 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
619 PM MDT WED JAN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HEAVY SNOW       ALPINE                  43.17N 111.03W
01/29/2014  M12.00 INCHES    LINCOLN            WY   PUBLIC

0352 PM     SNOW             COLTER BAY              43.90N 110.63W
01/29/2014  M5.00 INCHES     TETON              WY   PUBLIC

0353 PM     HEAVY SNOW       MOOSE                   43.65N 110.71W
01/29/2014  M6.00 INCHES     TETON              WY   TRAINED SPOTTER

0353 PM     SNOW             RAFTER J RANCH          43.43N 110.78W
01/29/2014  M1.50 INCHES     TETON              WY   TRAINED SPOTTER

0354 PM     SNOW             3 W AFTON               42.73N 110.99W
01/29/2014  M4.00 INCHES     LINCOLN            WY   PUBLIC

0355 PM     HEAVY SNOW       BEDFORD                 42.89N 110.93W
01/29/2014  M10.00 INCHES    LINCOLN            WY   POST OFFICE

0355 PM     HEAVY SNOW       STAR VALLEY RANCH       42.98N 110.95W
01/29/2014  M7.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

0355 PM     SNOW             ALTA                    43.76N 111.04W
01/29/2014  M3.00 INCHES     TETON              WY   COCORAHS

0504 PM     SNOW             2 WSW JACKSON           43.46N 110.81W
01/29/2014  M3.00 INCHES     TETON              WY   PUBLIC

0524 PM     SNOW             PINEDALE                42.86N 109.86W
01/29/2014  M4.00 INCHES     SUBLETTE           WY   TRAINED SPOTTER

0536 PM     SNOW             1 WSW CANYON            44.72N 110.51W
01/29/2014  E1.00 INCHES     YELLOWSTONE        WY   MESONET

            CANYON SNOTEL

0536 PM     HEAVY SNOW       5 N SOUTH ENTRANCE      44.21N 110.67W
01/29/2014  E6.00 INCHES     YELLOWSTONE        WY   MESONET

            LEWIS LAKE DIVIDE SNOTEL

0536 PM     SNOW             16 N PAHASKA            44.73N 109.91W
01/29/2014  E3.00 INCHES     YELLOWSTONE        WY   MESONET

            PARKER PEAK SNOTEL

0537 PM     SNOW             10 W PAHASKA            44.48N 110.16W
01/29/2014  E3.00 INCHES     YELLOWSTONE        WY   MESONET

            SYLVAN LAKE SNOTEL

0537 PM     SNOW             4 WSW PAHASKA           44.48N 110.04W
01/29/2014  E1.00 INCHES     YELLOWSTONE        WY   MESONET

            SYLVAN ROAD SNOTEL

0537 PM     SNOW             14 ESE OLD FAITHFUL     44.37N 110.58W
01/29/2014  E2.00 INCHES     YELLOWSTONE        WY   MESONET

            THUMB DIVIDE SNOTEL

0537 PM     SNOW             25 NE MORAN JUNCTION    44.15N 110.22W
01/29/2014  E4.00 INCHES     YELLOWSTONE        WY   MESONET

            TWO OCEAN PLATEAU SNOTEL

0537 PM     SNOW             21 W CLARK              44.94N 109.57W
01/29/2014  E2.00 INCHES     PARK               WY   MESONET

            BEARTOOTH LAKE SNOTEL

0537 PM     SNOW             19 WSW WAPITI           44.38N 109.79W
01/29/2014  E2.00 INCHES     PARK               WY   MESONET

            BLACKWATER SNOTEL

0537 PM     SNOW             16 NE DUBOIS            43.67N 109.37W
01/29/2014  E1.00 INCHES     FREMONT            WY   MESONET

            CASTLE CREEK SNOTEL

0537 PM     SNOW             14 NE PAHASKA           44.65N 109.78W
01/29/2014  E4.00 INCHES     PARK               WY   MESONET

            EVENING STAR SNOTEL

0537 PM     SNOW             30 SW MEETEETSE         43.86N 109.32W
01/29/2014  E1.00 INCHES     PARK               WY   MESONET

            KIRWIN SNOTEL

0537 PM     SNOW             18 SW CODY              44.30N 109.24W
01/29/2014  E1.00 INCHES     PARK               WY   MESONET

            MARQUETTE SNOTEL

0538 PM     SNOW             40 W THERMOPOLIS        43.66N 109.01W
01/29/2014  E3.00 INCHES     HOT SPRINGS        WY   MESONET

            OWL CREEK SNOTEL

0538 PM     SNOW             26 WSW CLARK            44.80N 109.66W
01/29/2014  E3.00 INCHES     PARK               WY   MESONET

            WOLVERINE SNOTEL

0538 PM     SNOW             28 E LOVELL             44.80N 107.84W
01/29/2014  E1.00 INCHES     BIG HORN           WY   MESONET

            BALD MOUNTAIN SNOTEL

0538 PM     SNOW             8 NNE MORAN JUNCTION    43.95N 110.45W
01/29/2014  E4.00 INCHES     TETON              WY   MESONET

            BASE CAMP SNOTEL

0539 PM     HEAVY SNOW       6 ENE ALTA              43.78N 110.93W
01/29/2014  E9.00 INCHES     TETON              WY   MESONET

            GRAND TARGHEE SNOTEL

0539 PM     HEAVY SNOW       10 N BONDURANT          43.34N 110.43W
01/29/2014  E7.00 INCHES     TETON              WY   MESONET

            GRANITE CREEK SNOTEL

0539 PM     HEAVY SNOW       8 W SOUTH ENTRANCE      44.13N 110.83W
01/29/2014  E8.00 INCHES     TETON              WY   MESONET

            GRASSY LAKE SNOTEL

0539 PM     SNOW             20 NE BONDURANT         43.39N 110.13W
01/29/2014  E2.00 INCHES     TETON              WY   MESONET

            GROS VENTRE SUMMIT SNOTEL

0539 PM     SNOW             14 E BONDURANT          43.17N 110.14W
01/29/2014  E5.00 INCHES     SUBLETTE           WY   MESONET

            LOOMIS PARK SNOTEL

0539 PM     SNOW             8 WNW JACKSON           43.52N 110.91W
01/29/2014  E5.00 INCHES     TETON              WY   MESONET

            PHILLIPS BENCH SNOTEL

0539 PM     SNOW             SOUTH ENTRANCE          44.13N 110.67W
01/29/2014  E5.00 INCHES     TETON              WY   MESONET

            SNAKE RIVER STN SNOTEL

0539 PM     SNOW             25 NW DUBOIS            43.75N 110.06W
01/29/2014  E4.00 INCHES     TETON              WY   MESONET

            TOGWOTEE PASS SNOTEL

0539 PM     SNOW             24 ESE BOULDER          42.65N 109.26W
01/29/2014  E4.00 INCHES     SUBLETTE           WY   MESONET

            BIG SANDY OPENING SNOTEL

0540 PM     SNOW             12 NNE PINEDALE         43.01N 109.76W
01/29/2014  E5.00 INCHES     SUBLETTE           WY   MESONET

            ELKHART PARK G.S. SNOTEL

0540 PM     SNOW             16 SW DUBOIS            43.38N 109.88W
01/29/2014  E3.00 INCHES     SUBLETTE           WY   MESONET

            GUNSITE PASS SNOTEL

0540 PM     HEAVY SNOW       22 N CORA               43.25N 110.02W
01/29/2014  E6.00 INCHES     SUBLETTE           WY   MESONET

            KENDALL RANGER STATION SNOTEL

0540 PM     SNOW             25 SW LANDER            42.58N 109.08W
01/29/2014  E4.00 INCHES     SUBLETTE           WY   MESONET

            LARSEN CREEK SNOTEL

0540 PM     SNOW             12 N CORA               43.11N 109.95W
01/29/2014  E5.00 INCHES     SUBLETTE           WY   MESONET

            NEW FORK LAKE SNOTEL

0540 PM     SNOW             16 E BOULDER            42.71N 109.41W
01/29/2014  E3.00 INCHES     SUBLETTE           WY   MESONET

            POCKET CREEK SNOTEL

0540 PM     HEAVY SNOW       19 SW BONDURANT         42.96N 110.61W
01/29/2014  E6.00 INCHES     LINCOLN            WY   MESONET

            BLIND BULL SUMMIT SNOTEL

0540 PM     HEAVY SNOW       8 SE AFTON              42.65N 110.81W
01/29/2014  E7.00 INCHES     LINCOLN            WY   MESONET

            COTTONWOOD CREEK SNOTEL

0540 PM     SNOW             26 N KEMMERER           42.15N 110.68W
01/29/2014  E5.00 INCHES     LINCOLN            WY   MESONET

            HAMS FORK SNOTEL

0541 PM     HEAVY SNOW       36 N KEMMERER           42.30N 110.68W
01/29/2014  E7.00 INCHES     LINCOLN            WY   MESONET

            INDIAN CREEK SNOTEL

0541 PM     HEAVY SNOW       15 NNE COKEVILLE        42.27N 110.81W
01/29/2014  E6.00 INCHES     LINCOLN            WY   MESONET

            KELLEY RANGER STATION SNOTEL

0541 PM     SNOW             15 S AFTON              42.51N 110.91W
01/29/2014  E3.00 INCHES     LINCOLN            WY   MESONET

            SALT RIVER SUMMIT SNOTEL

0543 PM     HEAVY SNOW       19 SE AFTON             42.53N 110.66W
01/29/2014  E6.00 INCHES     LINCOLN            WY   MESONET

            SPRING CREEK DIVIDE SNOTEL

0543 PM     SNOW             17 E AFTON              42.76N 110.59W
01/29/2014  E5.00 INCHES     SUBLETTE           WY   MESONET

            TRIPLE PEAK SNOTEL

0543 PM     HEAVY SNOW       8 NE AFTON              42.82N 110.84W
01/29/2014  E6.00 INCHES     LINCOLN            WY   MESONET

            WILLOW CREEK SNOTEL

0543 PM     SNOW             12 ESE BONDURANT        43.13N 110.20W
01/29/2014  E2.00 INCHES     SUBLETTE           WY   MESONET

            EAST RIM DIVIDE SNOTEL

0543 PM     HEAVY SNOW       STAR VALLEY RANCH       42.97N 110.96W
01/29/2014  M6.00 INCHES     LINCOLN            WY   COCORAHS

0609 PM     SNOW             17.2 E THAYNE           42.97N 110.61W
01/29/2014  E5.00 INCHES     LINCOLN            WY   PARK/FOREST SRVC

            BLIND BULL SUMMIT

0609 PM     SNOW             14.3 E THAYNE           42.87N 110.71W
01/29/2014  E5.00 INCHES     LINCOLN            WY   PARK/FOREST SRVC

            BOX Y RANCH

0609 PM     SNOW             23 NW DUBOIS            43.73N 110.01W
01/29/2014  E3.00 INCHES     FREMONT            WY   PARK/FOREST SRVC

            BROOKS LAKE LODGE

0610 PM     SNOW             5 NE ALTA               43.79N 110.94W
01/29/2014  E4.00 INCHES     TETON              WY   PARK/FOREST SRVC

            GRAND TARGHEE-CHIEF JOSEPH

0610 PM     HEAVY SNOW       9.9 NNW JACKSON         43.60N 110.85W
01/29/2014  E8.00 INCHES     TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-RAYMER

0610 PM     HEAVY SNOW       9.4 NNW JACKSON         43.59N 110.87W
01/29/2014  E9.00 INCHES     TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-RENDEZVOUS BOWL

0610 PM     SNOW             TOGWOTEE MOUNTAIN LODGE 43.82N 110.18W
01/29/2014  E3.00 INCHES     TETON              WY   PARK/FOREST SRVC

0610 PM     HEAVY SNOW       9.3 NNW JACKSON         43.59N 110.84W
01/29/2014  E8.00 INCHES     TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-MID

0611 PM     SNOW             8.6 NNW JACKSON         43.58N 110.85W
01/29/2014  E5.00 INCHES     TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-BASE

0614 PM     HEAVY SNOW       ALPINE                  43.17N 111.01W
01/29/2014  M12.00 INCHES    LINCOLN            WY   PUBLIC

0614 PM     HEAVY SNOW       TETON PASS              43.49N 110.95W
01/29/2014  M8.00 INCHES     TETON              WY   DEPT OF HIGHWAYS

0617 PM     SNOW             4 ENE THAYNE            42.93N 110.93W
01/29/2014  M3.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

0617 PM     SNOW             1 N PINEDALE            42.87N 109.86W
01/29/2014  M2.00 INCHES     SUBLETTE           WY   TRAINED SPOTTER

&&
Special weather statement, Jan 29, 7:57 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
757 PM MST WED JAN 29 2014

WYZ005-007-016>018-020-022-300500-
CASPER MOUNTAIN-LANDER FOOTHILLS-NATRONA COUNTY LOWER ELEVATIONS-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-
757 PM MST WED JAN 29 2014

A COLD FRONT WILL DROP SOUTHWARD ACROSS THE AREA ACCOMPANIED BY A
BAND OF SNOW. LOCAL ACCUMULATIONS OF AN INCH OR TWO WITH POSSIBLE
WITH THIS BAND AS IT DROPS SOUTHWARD. MOTORISTS SHOULD BE ALERT FOR
SLICK ROADS AND RAPID CHANGES IN VISIBILITY AS IT DROPS SOUTHWARD.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
January 29, 7:59 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488246.